Interviewer: You're not feeling well. Did you ever consider for a second it could be the medication you're taking to try to feel better that could actually be making you feel worse? We'll discuss that next on The Scope.
Announcer: Medical news and research from University of Utah physicians and specialists you can use for a happier and healthier life. You're listening to The Scope.
Interviewer: Dr. Mark Supiano is the Executive Director of the University of Utah Center on Aging. Sometimes medications can cause more problems than they can actually fix especially if you have multiple medications, prescription and non-prescription that are interacting badly with each other.
Dr. Supiano, let's talk about multiple medications and some of the things you've seen as far as how that makes you feel worse and what you would recommend.
Dr. Supiano: This is a particular issue in older individuals, because older people tend to have more medical conditions that we now have wonderful evidence basis of the benefits of medications to treat those conditions.
When we start to add up those conditions however, if you start to have three, four, five chronic conditions, and you're on three or five medications for each of those conditions, that multiplier effect increases your risk of having an adverse medical event or a side effect from the interactions between those medications.
So older people that we treat are more likely to be on more medications and are therefore at higher risk for exactly these kinds of problems.
Interviewer: So is it the raw numbers that's causing the problem or is it the actual what's in the medication doesn't like what's in another medication or both?
Taking 12 Medications or More
Dr. Supiano: The literature suggests that it's simply the number of medications that you're on. The magic number is if say you're on more than 12 medications, and as you mentioned earlier that is a combination of both prescription medications as well as any over the counter medications that you may be taking, if that number is above 12, there's almost 100% chance that there will be a drug-drug interaction.
Interviewer: Wow. So we're talking over the counter being any sort of pain killers you might take, cough medicine, what about like herbal?
Dr. Supiano: Sedatives or hypnotics or sleep aids that you might be taking over the counter, all of those.
Scott: What about herbal supplements and things like that?
Dr. Supiano: Absolutely and Utah is a hot bed of herbal supplements. So we are very aware of that and really need to be careful about the potential interactions between some of those supplements and prescription and other medications.
Talk to Your Pharmacist or Primary Care Physician
Interviewer: So if you are taking a whole bunch of pills, it might be good idea to have somebody professionally reevaluate. I would think that my pharmacist would know or my doctor would already know. Is that not always the case?
Dr. Supiano: If you're going to a single pharmacy, if they have an accurate record of all your prescription medications, there are systems now to screen for the most offensive drug-drug interactions. Most physicians are likewise aware of that but there are other subtleties that individuals trained in geriatrics are more likely to pick up.
Another component is the geriatrics is a team sport and as part of our medical home for example we have a geriatric Pharm.D who has additional expertise to be able to identify the appropriate medications for older people.
The other reason that your pharmacist or physician, if they lack that geriatrics expertise may not be sensitive to this, is that there are changes in aging in how the body gets rid of medications that can increase your risk of having the side effects. So if you're not adjusting the dose of the medication appropriately for that person's age or their kidney function that there may be toxic levels of the medication that accumulate and cause these side effects.
Interviewer: So you really can't set it and forget it? You've got a kind of reevaluate quite often it sounds like?
Dr. Supiano: So I tell patients if they have been on the same drug for many years and it can't be causing problems, well, if you're 20 years older now your body is metabolizing that medication differently and the levels are going to be higher than they were 20 years ago, so it now maybe causing problems.
Symptoms of Adverse Reaction to Medication Interaction
Interviewer: What might be an indication to somebody that they are actually having some sort of adverse reactions through medication interaction?
Dr. Supiano: Great question and this is really a challenge and particularly since many of these side effects, someone might think, "Well, I'm just getting older, so of course I feel run down the next day or I'm having this particular symptom," say constipation. They may think this is just part of getting older and may not ascribe it to the medication.
So we're taught to teach our trainees that anytime someone has a new symptom, we need to first ask, "Is this potentially caused by an existing medication?" What we really want to avoid is treating that new symptom with yet another medication, because that adds further to this list of medications.
It becomes a vicious cycle and you just keep adding on more and more medications and you get more and more side effects, and the patient isn't getting any better.
Interviewer: So how big of a difference can it make if you identify that there's some sort of a medication-medication problem?
Dr. Supiano: If we can identify someone with side effects from a different medication and the term for this is Polypharmacy, if we identify what that side effect is and either reducing those medications or eliminate it, stop that medication and the patient gets better, that's a victory.
And I can tell you, Scott that in my career of some decades now I am confident that I've made more people better by stopping the medication that is causing one of the side effects, than I perhaps ever will by starting a medication to treat a chronic condition.
Interviewer: That's a powerful statement and a statement to probably keep in mind that more is not necessarily better.
Dr. Supiano: Particularly if it's causing one of these side effects, it's a very grateful patient if you can identify that offending medication and eliminate it from their medication list and their symptoms improve.
Interviewer: If I feel like I'm having this type of reaction, what will be my next steps?
Dr. Supiano: So a comprehensive evaluation to review those medications by someone trained to identify these problems would be the first step.
Interviewer: So my primary care physician not that person?
Dr. Supiano: It could be. I think the main principles, although we do this routinely, what needs to be is a medication chest biopsy. So this is a geriatric procedure. You need to go in and biopsy the medications and the way we do that is not with the needle but we ask people when they've come in for their initial evaluation to get a grocery bag and fill it up with all the prescription bottles, and it's called the brown bag technique.
And if one grocery bag isn't big enough, you load up two or, three, or four and bring them all in and our Pharm.D will sit down and look at each one of those prescriptions and review them and make sure that they're appropriate by with indication, by way of dose and review for these potential side effects.
Interviewer: As we've talked another podcasts, geriatricians, even if you're younger and you have a lot of multiple medications could help you. You don't have to just be an older person.
Dr. Supiano: Correct, so this syndrome of Polypharmacy is not unique to age and our team including geriatrician providers and our geriatric Pharm.D are skilled to evaluate patients for that potential problem.
Announcer: TheScopeRadio.com is University of Utah Health Sciences Radio. If you like what you heard, be sure to get our latest content by following us on Facebook. Just click on the Facebook icon at TheScopeRadio.com.
Find a Pharmacy Near You
- Fentanyl Overdoses Are Increasing Among Teens. What Can Parents Do?
- How to Navigate the Adderall Shortage
- The Link Between Family Medical History and Your Health
- Avoiding Sedatives' Dangerous Side Effects
- Should You Go to the Doctor If You Have A Cold?
- Pain Killers Don’t Work For Me Anymore – Am I Normal?
- Should I Get Blood Tests at My Annual Checkup?
- Listener Question: What Should I Do If I Experience Drug Side Effects?
- Health Headlines and the Physician Perspective: Opioid Pain Medications
- Heart Drug Could Be Basis for New Treatment Against Epstein Barr Virus, Herpes Viruses